Oh My God this Insomnia is Killing Me!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

keldew
Regular Member


Date Joined Feb 2005
Total Posts : 22
   Posted 6/15/2005 2:20 AM (GMT -7)   
Okay, so I'm finally fed up with the side effects of lithium and Serequel.  I can't lose weight, I'm lethargic and unmotivated.  Finally I got to see my pdoc and we decided to go "cold turkey" off the lithium and Serequel and start Lamictal with Lexapro as a buffer, I guess.
 
Great-finally, maybe I'll be able to wear my old suits again to interviews and maybe I'll be able to get out of bed before 1 pm...looking forward to it, but right now, it is 5 am, and I have spent my second sleepless night in utter frustration!  I have an interview tomorrow, six hours away and I have to drive-can I hope for the insomnia to stick around another night so I have a safe trip or am I going to have to stop at every Starbucks I see?
 
My pdoc said that insomnia would be a side effect, and since I was on 200 mg of Serequel for almost 6 months, my body is almost addicted to it!  I want to ride this out because I really am tired of the sluggishness and of course the weight gain, but I don't want to jepoardize potential jobs as well!
 
The big problem is that I'm unemployed so I can't afford prescriptions, the good thing is I get my meds for free, but my pdoc said anything that causes routine drowsiness can hinder weight loss, plus I'm very limited with my med choices.  I'm trying to drink warm milk, trying to stare at a computer screen to wear out my eyes, anything!
 
Has anyone had a similiar situation?  If so I would appreciate some options!

Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 6/15/2005 11:00 AM (GMT -7)   

Hey Keldew,

This is coming too late to be of any help for your last sleepless night, but maybe it will help in the future. First, know that you aren't alone in this battle. This is a forum of hundreds of other people who understand the struggle.

I'm speaking from experience that it does get better. There will always be good and bad days, but that's life and you're taking the right steps to make things right. Good job working with your doctor to try and find a better fit. It might seem like madness right now since you can't sleep and you have an interview today, but once you find the right balance of medication, it will be worth the effort and heartache to be able to live a more "average" life. The best thing you can do for your career is to find a medication mix that works for you and that you can tolerate so that you can be the best employee.

I too experienced the whole ultra-insomnia when I started my meds, but that subsided once I got used to them. I talked to the pharmacist and he suggested that if the dr. didn't advise otherwise, it would be ok to take mine in the morning so that it wouldn't be so hard to sleep.

Forgive the following ramble about things to help with sleep, but I am speaking from direct, recent, and constant experience on the whole topic. 24hours of each day of my life is spent attempting to stick to the medication and proper sleep schedules and tactics. I have an awesome Dr. that has all sort of suggestions to help.

Good work on the warm milk front - I have had lots of luck with this. Some people find chamomile or other, herbal, caffeine free teas help, but haven't worked for me.

Once you get over the initial insomnia bout, try to avoid exorbanant amounts of caffeine, especially after lunch. I think that caffeine is the devil (figuratively speaking). I've done some reading and there's significant research to suggest that large amounts do more harm than good when you're tired: the inital jolt gets you through the tough spot, but the end result is overall more fatigue to your system. I love drinking Pepsi in the evening after work, but I've managed to curb it to a small glass that I sip on the weekends for a treat, rather than downing a whole can which helps with the weight gain.

Another bad habit of mine is napping; I LOVE naps, but I've managed to curb the habit significantly since it totally throws your whole sleep system out of whack. The best is to have 20 minute power naps that recharge your system and help you keep going until you can actually go to bed at a good time.

Try to exercise about 4 hours before you go to bed, but not too late so that you don't get wound up before bed. Avoid stimulating activities like wild movies or stressful things right before bed. Give yourself and hour to wind down: read, meditate, or do some yoga. Yoga has actually worked really well for me. I have a few of the 20 minute, end-of-the-day type routines that are super easy, (about $10 on video/DVD) and work wonders since they get your whole body ready for rest and help to relax your mind.

My best trick is having a bath or shower right before you're ready to wind down. It almost always works for me. I've read that the shower warms you up, and then when your body cools off after, it acts as a signal that its time to go to sleep.

Keep your bedroom dark - awesome trick: Tin Foil over the windows. It blocks out all the light and its super cheap. Just lay it on the glass and tape in place. Doesn't take a lot of effort which is key when you haven't slept and you're strung out and tired and impatient and ... (you get the picture).

Have some white noise in the background - a fan or a radio turned down really, really low (so you can barely make out words) works well.

I'm also struggling with the weight thing, but seem to have managed to at least curb the gain with a good diet, lots of healthy snacks, and lots of activity. Still haven't lost anything significant, but the exercise does a world of good for my mental health and makes me feel better about my body in general.

I wish you the best of luck with your interview and hope that you are able to find something to help you sleep.

Putter

Post Edited (Putter) : 6/15/2005 1:37:58 PM (GMT-6)


keldew
Regular Member


Date Joined Feb 2005
Total Posts : 22
   Posted 6/16/2005 7:15 PM (GMT -7)   
Thank you so much for your advice, unfortunately I've tried all of your suggestions and still nothing is working.  I finally got a hold of my doctor today and I was told I could take Tylenol PM in small dosages until I reached the maintenance dosage of my new medication.
 
As for being active, I commend you, my past medications made me so sluggish I could hardly get out of bed.  I like the new found energy I'm experiencing from my new medicine, just not at 3 am!!  I'm hoping I can channel this energy into a new routine (it will help once I start working again).  I used to run 5ks and take Spinning classes 5 days a week, after I lost my last job, I couldn't motivate myself to do anything!!!
 
Again, I appreciate your advice and if there is anything I can do to help you in the future, don't hesitate to ask!

kittycat27
Regular Member


Date Joined May 2005
Total Posts : 438
   Posted 6/17/2005 11:44 AM (GMT -7)   
 Hi keldew, I just wanted to add that I try to take warm baths with lavender in it, they say it gives you a sense of calmness. It helps my 3 yr. old unwind after her long day. I am with you though lately I am having some major insomnia. I woke up at 4:11 am last night and I didn't even go to bed till 11:30 pm. I couldn't fall back asleep for nothing. I am worried because I start back to college next week with a full schedule , and I definately need my rest. I don't know if it is because I increased my anti-d, and if now my mood stabilizer might need increased. Before when I was just taking my topamax I fell asleep fine and slept a good six hours , sometimes seven. I know where you are coming from, it sucks, what the heck do you at 4, 5, 6, am? Then the rest of the day feels so long, and I feel so tired. Let me know if you figure anything out? No sleeping pills though , I have enough problems remembering the times to take the pills I already have?! sad

GARF150
New Member


Date Joined Apr 2011
Total Posts : 1
   Posted 4/10/2011 6:38 AM (GMT -7)   
I HAVE BEEN ON 500 MGS OF SEREQUEL FOR about 8 YEARS! MY NEW DOCTOR WANTS ME TO COME OFF OF IT SLOWLY. THE LAST 4 NIGHTS HAVE BEEN MISERABLE I FEEL LIKE IM ON SPEED. IS THIS A SHORT TIME SIDE EFFECT? I CANT DEAL WITH THIS TOO MUCH LONGER shakehead redface

tortoise11
Veteran Member


Date Joined Jan 2010
Total Posts : 2896
   Posted 4/10/2011 8:41 AM (GMT -7)   
Hi Garf,

Coming off of Seroquel is brutal. See if you can come off it even more slowly than planned?
Bipolar 1
Borderline Personality Disorder
Post Traumatic Stress Disorder
Panic Disorder

Symtom-free on Lamictal 250mg, Seroquel XR 400mg, Lithium 900mg, Loratidine 10 mg, and Klonopin 0.5mg - 2.0 mg as needed.

Side Effects: Involuntary muscle jerks, electrical sensation, tremor
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 2:51 AM (GMT -7)
There are a total of 2,731,994 posts in 300,980 threads.
View Active Threads


Who's Online
This forum has 151146 registered members. Please welcome our newest member, LadyCapricorn.
228 Guest(s), 1 Registered Member(s) are currently online.  Details
LindaOZ


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer